Texas, 2021

Damaging Winds in Texas, July 11, 2021

July 11, 2021 · NWS OUN · 4 events in 3 counties and zones

A line of thunderstorms originating across eastern Kansas built southwestward into northern and central Oklahoma during the evening of the 10th, leading to numerous severe wind, hail and flood reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms originating across eastern Kansas built southwestward into northern and central Oklahoma during the evening of the 10th, leading to numerous severe wind, hail and flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 10, 11:21 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 10, 11:21 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1221 AM CDT Sun Jul 11 2021

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 322 PM CDT Sat Jul 10 2021

Storms are expected to continue to develop across southwest
Missouri, southern Kansas, northeast Oklahoma and eventually
north-central Oklahoma this afternoon.

Storms will continue to develop along and ahead of a cold front that
is moving into northwest Oklahoma this afternoon. Modest instability
and strengthening deep layer sheer will support, storms with
supercellular characteristics, at least initially. These storms will
pose a large hail, damaging wind and at least a very low tornado
risk. However, veered low level flow and more linear forcing along
the surface front will lead to an expected quick transition to a
more linear mode along the boundary. Primary hazard will become
damaging wind gusts and with a secondary heavy rainfall concern as
precipitable water values remain high. However, progressive nature
of this activity is expected to limit the overall heavy rainfall
threat.

HRRR would suggest convection would approach the I-40 corridor 9pm
or a little after. There has been a trend of slowing the southward
progression down in the laster few runs. The storms would then
approach the Red river around 3 or 4 in the morning. Although an
overall downward trend is expected after midnight, some severe risk
does appear possible through the night time hours.

Will keep some lingering precip chances along the Red river Sunday
morning, but most of the activity should be south of the area.
Models are also showing another embedded shortwave rotating around
the upper low to our northeast during the day Sunday. This may
result in a few showers or thunderstorms during the afternoon hours,
mainly along and east of the I-35 corridor. Otherwise, daytime temps
will be a bit lower on Sunday as will the dewpoints as slightly
drier air filters south behind the front.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 324 PM CDT Sat Jul 10 2021

The front exits the area and winds become light Sunday night and
winds veer to the SE/S by Monday afternoon as the surface ridge
axis moves eastward. The NAM/GFS suggest thunderstorm development
over western north TX and western OK Monday evening into early
Tuesday morning as a LLJ develops atop the retreating cold front,
or weak warm front. Left POPs low for now, but will continue to
watch trends.

The midlevel low pressure system that brought us the cold front
moves slowly across the midwest, before lifting northeast across
the Great Lakes on Tuesday. Meanwhile, the broad upper ridge that
has contributed to record heat across the western CONUS begins to
break down and north flow aloft will likewise weaken over our area.

A wave then translates across the northern plains midweek, and
there are low POPs for precipitation for northern Oklahoma on
Wednesday night into Thursday and again Thursday night into Friday.
The associated frontal boundaries and bulk of precipitation,
however, appears to remain well to our north.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Sat Jul 10 2021

Line of strong to severe thunderstorms continues to move south
across southern OK. They will move out of LAW soon but then into
SPS. VSBYs will drop to near 1SM within very heavy rainfall but
should only last ~1 hr or less. Some brief MVFR cigs will be
possible over northern OK around 15-17Z Sunday. Otherwise, expect
northerly winds behind a cold front thru the early morning hours
and into Sunday with clearing skies throughout the day.

&&

.UPPER AIR...
Issued at 640 PM CDT Sat Jul 10 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  68  85  64 /  20  80   0   0
Hobart OK         95  68  90  65 /  10  70   0  10
Wichita Falls TX  95  73  93  68 /   0  80  10  10
Gage OK           94  65  88  63 /  30   0   0   0
Ponca City OK     89  66  82  62 /  80  50  20  10
Durant OK         93  72  92  67 /   0  80  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....01
AVIATION...03
Hazardous weather outlook, Jul 10, 6:14 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
714 PM CDT Sat Jul 10 2021

OKZ004>048-050>052-TXZ083>090-120015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
714 PM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms this evening
across portions of central Oklahoma. Additional severe thunderstorms
are also possible across southwestern and southern Oklahoma, and
western north Texas late tonight through early Sunday morning. The
main threats will be wind gusts exceeding 60 mph and hail up to
the size of golf balls. The severe weather threat should end after
3 AM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations from mid afternoon through early Sunday morning.

.Heavy rainfall...
Localized flooding will be possible through late tonight mainly
across portions of central and south central Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms will remain possible Sunday morning and afternoon
across southern Oklahoma and north Texas, although the severe
weather potential will be low. Isolated storms will be possible
over southeast Oklahoma and north central Texas on Monday. Storms
will again be possible later in the week from Wednesday night
through Friday with the highest chances of storms across northern
and western Oklahoma Thursday night and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 10, 11:46 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     ELGIN                   34.78N 98.29W
07/10/2021                   COMANCHE           OK   BROADCAST MEDIA

            DAMAGE TO ROOF OF POST OFFICE. ESTIMATED 65
            TO 70 MPH WIND GUST. POWER LINES ALSO DOWN.

&&

RB
Special weather statement, Jul 10, 11:46 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1246 AM CDT Sun Jul 11 2021

OKZ033-035>037-TXZ083-085-086-110630-
Harmon OK-Kiowa OK-Tillman OK-Jackson OK-Wichita TX-Wilbarger TX-
Hardeman TX-
1246 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...south central
Kiowa...Tillman...Jackson...northwestern Wichita...northern Wilbarger
and central Hardeman Counties Until 130 AM CDT...

AT 1244 AM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Hollis to 3 miles west of Olustee to 5 miles
east of Manitou, moving south at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Flooding in areas of poor drainage...

Locations impacted include...
Altus, Frederick, Quanah, Hollis, Snyder, Tipton, Chillicothe,
Olustee, Eldorado, Mountain Park, Davidson, Manitou, Martha, Gould,
Elmer, Headrick, Hollister, Friendship, Altus Air Force Base and
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3472 10000 3472 9944 3473 9944 3476 9893
      3412 9874 3419 9938 3434 10000
TIME...MOT...LOC 0544Z 342DEG 24KT 3463 9998 3456 9949 3449 9889

Mahale
Local storm report, Jul 10, 11:58 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     1 W ELGIN               34.78N 98.31W
07/10/2021  M70 MPH          COMANCHE           OK   PUBLIC

&&

RB
Local storm report, Jul 11, 12:15 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND GST     3 SSE FREDERICK         34.35N 99.00W
07/11/2021  M59 MPH          TILLMAN            OK   ASOS

&&

RB
Special weather statement, Jul 11, 12:30 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
130 AM CDT Sun Jul 11 2021

OKZ045-050-TXZ086-089-090-110700-
Love OK-Jefferson OK-Clay TX-Wichita TX-Archer TX-
130 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Love...south central
Jefferson...central Clay...southeastern Wichita and northeastern
Archer Counties Until 200 AM CDT...

AT 126 AM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Burkburnett to near Nocona to near Thackerville,
moving south at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Dean, Thackerville, Terral,
Bellevue, Jolly, Sheppard AFB, northeastern Lake Arrowhead, Lakeside
City, Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3379 9859 3412 9863 3406 9849 3387 9782
      3386 9705 3384 9705 3385 9706 3384 9709
      3382 9705 3380 9709 3374 9709 3372 9714
      3376 9719 3382 9722 3382 9743 3384 9746
      3386 9774 3385 9787 3389 9798 3360 9798
TIME...MOT...LOC 0626Z 0DEG 16KT 3405 9865 3381 9776 3381 9715

Mahale
Special weather statement, Jul 11, 12:33 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
133 AM CDT Sun Jul 11 2021

OKZ052-110715-
Bryan OK-
133 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR Bryan County Until 215 AM CDT...

AT 131 AM CDT, strong thunderstorms were along a line extending from
near Whitesboro to near Lake Texoma to near Silo, moving southeast at
30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Durant, Colbert, Achille, Silo, Kemp, Mead, Armstrong, Hendrix,
Cartwright, Blue, Utica, Albany, eastern Lake Texoma, Calera and
Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3386 9587 3389 9593 3386 9596 3387 9600
      3384 9602 3385 9602 3384 9615 3381 9618
      3376 9618 3377 9629 3370 9632 3369 9635
      3378 9643 3377 9650 3382 9653 3385 9663
      3388 9659 3394 9659 3410 9646 3388 9585
TIME...MOT...LOC 0631Z 303DEG 28KT 3365 9694 3382 9660 3404 9643

Mahale

The radar

The Altus AFB radar (KFDR), 34 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
July 11, 12:34 AM CST
Where
Wichita County, 2.15 mi SSE of Haynesville
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
34.060, -98.910

Thunderstorm Wind, Wilbarger

When
July 11, 12:40 AM CST
Where
Wilbarger County, 0.9 mi SW of Vernon Wilbarger Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.210, -99.290

Thunderstorm Wind, Hardeman

When
July 11, 12:50 AM CST
Where
Hardeman County, 3.49 mi WNW of Goodlett
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.350, -99.940

Thunderstorm Wind, Wilbarger

When
July 11, 1:03 AM CST
Where
Wilbarger County, 0.57 mi E of Vernon
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.150, -99.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972932, 972933, 972934, 972935.